Alert archive / South Dakota / Wind Advisories in 2012

Wind Advisory 46, NWS Rapid City, SD

December 9, 2012Bennett County, Custer County, Pennington County, South Dakota

NWS Rapid City, SD issued this wind advisory at Dec 9, 2012, 5:05 AM MST for Bennett County, Custer County, Pennington County, South Dakota. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2012, 5:05 AM MST (12:05 UTC)
Expired
Dec 9, 2012, 8:00 AM MST
In force
3 hr
Issued by
NWS Rapid City, SD

Counties Bennett County, SD, Custer County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 57 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 0.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2012-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2012-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

692 
WWUS73 KUNR 091205
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
505 AM MST SUN DEC 9 2012

.A STRONG LOW PRESSURE SYSTEM WILL BRING GUSTY NORTH TO NORTHWEST
WINDS TO WESTERN AND SOUTH CENTRAL SOUTH DAKOTA. ALTHOUGH SNOWFALL
AMOUNTS ARE ONLY EXPECTED TO BE A TRACE TO A FEW INCHES...SOME
BLOWING SNOW WILL STILL OCCUR WITH THESE GUSTY WINDS.

SDZ026-030-044-091500-
/O.EXP.KUNR.WI.Y.0045.000000T0000Z-121209T1200Z/
/O.NEW.KUNR.WI.Y.0046.121209T1205Z-121209T1500Z/
RAPID CITY-CUSTER CO PLAINS-BENNETT-
INCLUDING THE CITIES OF...RAPID CITY...FOLSOM...MARTIN
505 AM MST SUN DEC 9 2012

...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM MST THIS MORNING...

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH. THE 
  WINDS MAY COMBINE WITH FALLING SNOW TO REDUCE VISIBILITIES TO 
  LESS THAN A MILE AT TIMES. 

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL...
  ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. STRONG WINDS
  CAN CAUSE BLOWING DUST...REDUCED VISIBILITY...AND FLYING DEBRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$

SDZ043-091315-
/O.EXP.KUNR.WI.Y.0045.000000T0000Z-121209T1200Z/
JACKSON-
INCLUDING THE CITY OF...KADOKA
505 AM MST SUN DEC 9 2012

...WIND ADVISORY HAS BEEN REPLACED BY A  WINTER WEATHER ADVISORY...

* SNOWFALL HAS INCREASED ACROSS JACKSON COUNTY...WITH SEVERAL
  INCHES OF ACCUMULATION EXPECTED EARLY THIS MORNING. THE
  COMBINATION OF GUSTY NORTHWEST WINDS AND SNOWFALL MAY REDUCE
  VISIBILITIES TO LESS THAN ONE HALF MILE AT TIMES.

$$

SDZ046-047-049-091800-
/O.EXT.KUNR.WI.Y.0045.000000T0000Z-121209T1800Z/
MELLETTE-TODD-TRIPP-
INCLUDING THE CITIES OF...WHITE RIVER...MISSION...WINNER
605 AM CST SUN DEC 9 2012

...WIND ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH. THE 
  WINDS MAY COMBINE WITH FALLING SNOW TO REDUCE VISIBILITIES TO 
  LESS THAN ONE MILE AT TIMES. 

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE 
  CONTROL... ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. 
  STRONG WINDS CAN CAUSE BLOWING DUST...REDUCED VISIBILITY...AND 
  FLYING DEBRIS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
1 follow-up statement
237 
WWUS73 KUNR 091510
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
810 AM MST SUN DEC 9 2012

SDZ046-047-049-091615-
/O.CAN.KUNR.WI.Y.0045.000000T0000Z-121209T1800Z/
MELLETTE-TODD-TRIPP-
INCLUDING THE CITIES OF...WHITE RIVER...MISSION...WINNER
910 AM CST SUN DEC 9 2012

...WIND ADVISORY IS REPLACED WITH A WINTER WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS REPLACED WITH WIND
ADVISORY WITH A WINTER WEATHER ADVISORY.

$$

SDZ026-030-044-091615-
/O.EXP.KUNR.WI.Y.0046.000000T0000Z-121209T1500Z/
RAPID CITY-CUSTER CO PLAINS-BENNETT-
INCLUDING THE CITIES OF...RAPID CITY...FOLSOM...MARTIN
810 AM MST SUN DEC 9 2012

...WIND ADVISORY HAS EXPIRED...

WINDS WILL SLOWLY DIMINISH THIS MORNING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Dec 9, 3:39 AM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Dec 9, 3:39 AM MST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
339 AM MST SUN DEC 9 2012

.UPDATE...LIGHT SNOW AND BREEZY WINDS ARE QUICKLY DIMINISHING
ACROSS NORTHWEST SOUTH DAKOTA THIS MORNING...SO THE WINTER WEATHER
ADVISORY HAS BEEN CANCELLED FOR THAT AREA.

&&

.AVIATION...12Z TAFS
WIDESPREAD IFR/LIFR VSBY IS LOCATED ACROSS WESTERN SOUTH DAKOTA
EARLY THIS MORNING. VSBY WILL IMPROVE FROM WEST TO EAST THROUGH THE
REMAINDER OF THE MORNING...HOWEVER MVFR/LCL IFR CIGS WILL REMAIN
ACROSS THE AREA THROUGH THIS AFTERNOON INTO THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 312 AM MST SUN DEC 9 2012/

DISCUSSION...UPPER LEVEL ANALYSIS HAS LARGE TROF OVER THE
NORTHERN CONUS WITH VIGOROUS SHORTWAVE CROSSING THE NORTHERN
PLAINS AT THE MOMENT. LIGHT SNOW CONTINUES TO FALL ACROSS MUCH OF
THE SOUTH DAKOTA PLAINS AND ACROSS THE NORTHERN BLACK HILLS. AT
THE SURFACE...ARCTIC HIGH PRESSURE IS QUICKLY SETTLING INTO THE
FAR NORTHERN PLAINS. TIGHT PRESSURE GRADIENT IS PRODUCING GUSTY
NORTHWEST WINDS ACROSS THE SOUTH DAKOTA PLAINS. TEMPERATURES ARE
FALLING TO NEAR ZERO IN THE FAR NORTHERN CWA WITH SOME PRETTY
CHILLY WIND CHILLS.

FOR TODAY...LIGHT SNOW AND GUSTY NORTHWEST WINDS WILL SLOWLY
DIMINISH ACROSS MUCH OF THE AREA THIS MORNING. LIGHT SNOW AND
WINDY CONDITIONS WILL CONTINUE ACROSS FAR SOUTH CENTRAL SOUTH
DAKOTA THROUGH THE LATE MORNING HOURS. BY THIS AFTERNOON...MUCH OF
THE AREA WILL SEE PARTLY SUNNY SKIES...BUT ARCTIC AIR WILL BE IN
PLACE. HIGH TEMPERATURES WILL STRUGGLE INTO THE TEENS BY LATE
AFTERNOON. CLEAR AND COLD CONDITIONS ARE EXPECTED TONIGHT AS HIGH
PRESSURE SLIDES ACROSS THE DAKOTAS. LOW TEMPERATURES WILL FALL TO
NEAR ZERO ACROSS THE SOUTH DAKOTA PLAINS.

ON MONDAY...A WEAK SHORTWAVE WILL CROSS THE AREA IN NORTHWEST
FLOW. A SLIGHT CHANCE OF SNOW IS POSSIBLE ACROSS NORTHEAST WYOMING
AND THE BLACK HILLS AREA. OTHERWISE...PARTLY CLOUDY SKIES AND
BELOW AVERAGE TEMPERATURES WILL CONTINUE.

ON TUESDAY...UPPER RIDGE BEGINS TO BUILD ACROSS THE WESTERN CONUS.
WARMER AIR WILL BEGIN TO MOVE INTO THE AREA...WITH HIGH
TEMPERATURES CLIMBING INTO THE 30S. SOME LINGERING SNOW WILL BE
POSSIBLE ACROSS THE NORTHERN BLACK HILLS IN THE MORNING.

EXTENDED...MODELS IN DECENT AGREEMENT WITH UPPER LEVEL BECOMING
SPLIT FOR THE END OF THE WEEK...WITH MAIN STORM TRACK ACROSS THE
SOUTHWESTERN U.S. INTO THE CENTRAL PLAINS. THIS WILL RESULT IN DRY
WEATHER AND NEAR AVERAGE TEMPERATURES.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 5 AM MST EARLY THIS MORNING FOR
     HAAKON-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-NORTHERN
     MEADE CO PLAINS-PENNINGTON CO PLAINS-SHANNON-SOUTHERN MEADE
     CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.

     WIND ADVISORY UNTIL 5 AM MST EARLY THIS MORNING FOR BENNETT-
     CUSTER CO PLAINS-JACKSON-RAPID CITY.

     WIND ADVISORY UNTIL 10 AM CST THIS MORNING FOR MELLETTE-TODD-
     TRIPP.

WY...WINTER WEATHER ADVISORY UNTIL 5 AM MST EARLY THIS MORNING FOR
     WYOMING BLACK HILLS.

&&

SHORT TERM...15
LONG TERM....WFO UNR
AVIATION...WFO UNR
Hazardous weather outlook, Dec 8, 7:12 PM MST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
712 PM MST SAT DEC 8 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
712 PM MST (812 PM CST) SAT DEC 8 2012

...WINTER STORM TO BRING AREAS OF SNOW...GUSTY NORTHWEST WINDS...
AND MUCH COLDER AIR TONIGHT INTO EARLY SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TONIGHT

A COMPACT UPPER LEVEL LOW PRESSURE SYSTEM ALONG WITH A STRONG COLD
FRONT WILL MOVE THROUGH THE AREA TONIGHT INTO EARLY SUNDAY MORNING.
SNOW WILL FALL ACROSS MUCH OF THE AREA...WITH GENERALLY 2 TO 4
INCHES ACROSS NORTHERN PARTS OF THE AREA...AND A TRACE TO 2 INCHES
ELSEWHERE. THE GUSTY NORTHWEST WINDS WILL CAUSE BLOWING SNOW IN
OPEN AREAS AND ALSO WILL REDUCE THE WIND CHILL TO WELL BELOW
ZERO LATE TONIGHT. THE STORM WILL EXIT SUNDAY MORNING...BUT THE COLD
AIR WILL REMAIN THROUGH THE DAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER STORM SYSTEM MAY BRING SEVERAL INCHES OF SNOW TO THE
NORTHERN BLACK HILLS MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

BUNKERS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 8:07 AM MSTWinter Weather AdvisoryUNRBennett, Haakon, Jackson, Mellette, Oglala Lakota, Pennington and 2 more9 hr

Nearby

Wind Advisories in South Dakota, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.